Texas, 2015

Heavy Snow and Winter Weather in Texas, March 4, 2015

March 4, 2015 · NWS LUB · 24 events in 24 counties and zones

After a mild start to the day, a strong cold front brought frigid air to the region by mid-morning on the 4th. With a favorably timed upper level trough, widespread precipitation developed late this morning across the South Plains before expanding into the far southern Texas Panhandle and Rolling Plains.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
8
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

After a mild start to the day, a strong cold front brought frigid air to the region by mid-morning on the 4th. With a favorably timed upper level trough, widespread precipitation developed late this morning across the South Plains before expanding into the far southern Texas Panhandle and Rolling Plains. The precipitation started as light to moderate rain, but as temperatures cooled, the rain changed to freezing rain through the morning before turning to sleet and snow thereafter. Freezing rain produced a thin coating of ice on trees, grass, cars, and eventually some roads. A particularly intense band of snow spread northeastward over much of the South Plains through the early to mid-afternoon hours. The heaviest sleet and snow gradually shifted eastward across the Rolling Plains during the late afternoon and evening hours before diminishing late in the evening.

Automobile accidents due to slick conditions were most pronounced west of Lubbock along Highway 114 near County Road 1100. Here, a 10-car crash resulted in several people being taken to area hospitals, all for minor injuries.

Total snowfall reports are as follows:

4.5 inches at Turkey (Hall County),|3.0 inches at Hart (Castro County), Memphis (Hall County), Paducah (Cottle County), and Tulia (Swisher County),|2.5 inches at Childress (Childress County), Jayton (Kent County), Olton (Lamb County), and Silverton (Briscoe County)|2.0 inches at Matador (Motley County) and the Muleshoe Wildlife Refuge (Bailey County),|1.1 inches at Lubbock International Airport (Lubbock County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 4, 5:11 AM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Mar 4, 5:11 AM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
511 AM CST WED MAR 4 2015

.AVIATION...
DETERIORATING CONDITIONS EXPECTED TODAY WITH THE PASSAGE OF A
STRONG COLD FRONT AND DEVELOPMENT OF WINTRY PRECIPITATION DUE TO
AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST. IFR
CONDITIONS LIKELY AT KPVW AND KLBB THRU THE DAY. MVFR WITH PERIODS
OF IFR POSSIBLE AT KCDS. LIQUID OR FREEZING PRECIP EARLY IN THE
DAY TO TRANSITION TO SLEET AND SNOW BY AFTN.

&&

.PREV DISCUSSION... /ISSUED 348 AM CST WED MAR 4 2015/

SHORT TERM...
COMPLEX SCENARIO TODAY AS A STRONG COLD FRONT WILL BRING FALLING
TEMPERATURES...FREEZING MARK TO BE REACHED ACROSS MOST OF THE FCST
AREA BY NOON...WHILE AN UPPER LEVEL LOW OVER BAJA CALIF EARLY THIS
MORNING OPENS UP AND EJECTS ACROSS THE REGION BRINGING WITH IT A
VERY GOOD CHANCE AT MAINLY LIGHT PRECIPITATION. WATER VAPOR IMAGERY
SHOWING A SUB-TROPICAL MOISTURE TAP ACROSS NRN MEXICO ACROSS WEST
TEXAS THAT SHOULD REMAIN ACROSS THE AREA FOR THE MOST PART WITH A
POTENTIAL FOR SOME DRIER AIR TO WORK INTO THE WRN ZONES THIS AFTN.
AS INCREASING LIFT ASSOCIATED WITH THE UPPER LOW/TROUGH WORKS ON THE
DEEP MOISTURE...WILL SEE INCREASING PRECIPITATION FIELD THIS MORNING
WITH A PEAK IN LIFT EXPECTED THIS AFTN. WILL BUMP POPS INTO LIKELY
TO CATEGORICAL RANGE. PRECIP IS EXPECTED TO UNDERGO MULTIPLE PHASE
CHANGES...WITH RAIN EARLY IN THE EVENT...THEN FREEZING RAIN AS THE
COLD FRONT UNDERCUTS WARM MID LEVEL AIR...THEN SLEET TO SNOW THIS
AFTERNOON AS COLD AIR DEEPENS BEHIND THE FRONT AND AS MID LEVELS
COOL WITH THE APPROACHING UPPER TROUGH BRINING THE WARM MID LEVEL
NOSE BELOW 0C. FREEZING/FROZEN ACCUMULATION TRICKY DEPENDING LARGELY
ON TIMING OF THOSE CHANGEOVERS...BUT IN GENERAL MAYBE A FEW
HUNDREDTHS OF AN INCH OF GLAZE FOLLOWED BY ROUGHLY 1 INCH OF SLEET
AND SNOW ACCUMULATION...POSSIBLY MORE IN ANY MESOSCALE
FRONTOGENTICALLY OR ISENTROPICALLY INDUCED BANDS OF HEAVIER PRECIP
THAT MIGHT BE ABLE TO BE PINNED DOWN LATER THIS MORNING. PRECIP
SHOULD BEGIN TO WANE FROM NW TO SE THIS EVENING...LIKELY COMING TO
AN END BEFORE MIDNIGHT. WINTER WX ADVISORY LOOKS FINE AS PREVIOUSLY
CONFIGURED.

LONG TERM...
A QUIET...AND WARM...END OF THE WEEK WILL BE IN STORE AFTER WE TELL
WINTER ON THURS THAT IT IS NO LONGER WELCOME IN THESE PARTS. WINTRY
PRECIP WILL BE SOUTH AND EAST OF THE FA BY THURS MORNING AS DRY AIR
WORKS INTO THE REGION. TEMPS WILL REMAIN ON THE COOL SIDE THURS AS
TEMP ADVECTION AT THE SURFACE WILL BE MOSTLY NEUTRAL AND THE
LINGERING SNOW COVER WILL HELP KEEP COOL AIR IN PLACE. AN ELONGATED
POS TILTED TROF WILL BE OVERHEAD BUT WILL DO LITTLE TO AFFECT THE
WEATHER AND WILL PUSH EASTWARD BY LATE THURS NIGHT MAKING WAY FOR
DRY NORTHWESTERLY FLOW ALOFT. A CLOSED LOW WILL SLOWLY PUSH TOWARDS
TEXAS FROM THE BAJA PENINSULA ON FRIDAY BEFORE OPENING UP AND
QUICKLY MOVE EASTWARD. THIS LOW WILL BE DRY FOR THE WEST TEXAS
REGION WHILE PROVIDING PRECIP OVER THE WEEKEND FOR THE TEXAS GULF
COAST. SURFACE FLOW WILL REMAIN OUT OF THE SOUTH TO SOUTHWEST
THROUGH EARLY NEXT WEEK AS A SERIES OF LEE TROFS DEVELOP AND MOVE
NORTH AND EAST OF THE AREA. THOUGH A SLOW PROCESS...THIS WILL HELP
WARM TEMPS TO AROUND SEASONAL AVERAGE /HIGHS IN THE MID 60S/ BY MID
NEXT WEEK. FOR THE WEEKEND... TEMPS WILL BE IN THE 50S ON SATURDAY
AND LOW 60S ON SUNDAY AND...BEST OF ALL...THE SUN WILL BE OUT.

ALDRICH

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        31  14  34  17 /  70  30   0   0
TULIA         31  15  35  18 /  80  30   0   0
PLAINVIEW     34  16  35  18 /  80  40   0   0
LEVELLAND     39  17  35  19 /  80  40   0   0
LUBBOCK       38  18  36  19 /  80  50   0   0
DENVER CITY   43  20  35  20 /  80  40   0   0
BROWNFIELD    42  19  35  20 /  80  40   0   0
CHILDRESS     33  18  37  20 /  80  30   0   0
SPUR          37  19  35  20 /  80  50   0   0
ASPERMONT     42  20  34  20 /  80  50   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR
TXZ021>044.

&&

07/51/07
Hazardous weather outlook, Mar 4, 5:35 AM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
535 AM CST WED MAR 4 2015

TXZ021>044-051145-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
535 AM CST WED MAR 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

A WINTRY MIX OF PRECIPITATION WILL SPREAD ACROSS THE SOUTH PLAINS
AREA TODAY AND EXIT THE REGION TONIGHT. LIGHT ICE ACCUMULATIONS
FROM FREEZING DRIZZLE AND FREEZING RAIN CAN BE EXPECTED THIS
MORNING. THE PRECIPITATION WILL TRANSITION TO SNOW AND SLEET BY
AFTERNOON WITH 1 TO 2 INCHES OF ACCUMULATION EXPECTED. A WINTER
WEATHER ADVISORY IS IN EFFECT UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 winter weather, 1 heavy snow. Local standard time, as filed.

Winter Weather, Lynn

When
March 4, 8:00 AM CST to 6:00 PM CST
Where
Lynn forecast zone
Reported by
COOP Observer
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Winter Weather, Parmer

When
March 4, 8:00 AM CST to 4:00 PM CST
Where
Parmer forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Winter Weather, Terry

When
March 4, 8:00 AM CST to 6:00 PM CST
Where
Terry forecast zone
Reported by
COOP Observer
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Winter Weather, Yoakum

When
March 4, 8:00 AM CST to 5:00 PM CST
Where
Yoakum forecast zone
Reported by
COOP Observer
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Winter Weather, Childress

When
March 4, 8:12 AM CST to 8:53 PM CST
Where
Childress forecast zone
Reported by
Official NWS Observations
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Winter Weather, Castro

When
March 4, 8:30 AM CST to 4:00 PM CST
Where
Castro forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Cochran

When
March 4, 8:30 AM CST to 3:00 PM CST
Where
Cochran forecast zone
Reported by
COOP Observer
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Winter Weather, Hockley

When
March 4, 8:30 AM CST to 4:00 PM CST
Where
Hockley forecast zone
Reported by
COOP Observer
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Winter Weather, Cottle

When
March 4, 9:00 AM CST to 8:00 PM CST
Where
Cottle forecast zone
Reported by
COOP Observer
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Winter Weather, Floyd

When
March 4, 9:00 AM CST to 7:00 PM CST
Where
Floyd forecast zone
Reported by
COOP Observer
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Winter Weather, Lamb

When
March 4, 9:00 AM CST to 5:00 PM CST
Where
Lamb forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Winter Weather, Motley

When
March 4, 9:00 AM CST to 8:00 PM CST
Where
Motley forecast zone
Reported by
COOP Observer
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Winter Weather, Swisher

When
March 4, 9:00 AM CST to 6:00 PM CST
Where
Swisher forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Winter Weather, Lubbock

When
March 4, 9:25 AM CST to 8:27 PM CST
Where
Lubbock forecast zone
Injuries
0 direct, 8 indirect
Reported by
Official NWS Observations
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Winter Weather, Bailey

When
March 4, 9:30 AM CST to 4:00 PM CST
Where
Bailey forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Winter Weather, Crosby

When
March 4, 10:00 AM CST to 7:00 PM CST
Where
Crosby forecast zone
Reported by
COOP Observer
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Winter Weather, King

When
March 4, 10:00 AM CST to 9:00 PM CST
Where
King forecast zone
Reported by
COOP Observer
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Winter Weather, Garza

When
March 4, 10:00 AM CST to 6:00 PM CST
Where
Garza forecast zone
Reported by
COOP Observer
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Winter Weather, Hale

When
March 4, 10:00 AM CST to 6:00 PM CST
Where
Hale forecast zone
Reported by
COOP Observer
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Winter Weather, Kent

When
March 4, 10:00 AM CST to 9:00 PM CST
Where
Kent forecast zone
Reported by
COOP Observer
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Winter Weather, Dickens

When
March 4, 10:00 AM CST to 8:00 PM CST
Where
Dickens forecast zone
Reported by
COOP Observer
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Winter Weather, Briscoe

When
March 4, 10:30 AM CST to 5:00 PM CST
Where
Briscoe forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Heavy Snow, Hall

When
March 4, 12:00 PM CST to 6:00 PM CST
Where
Hall forecast zone
Reported by
COOP Observer
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Winter Weather, Stonewall

When
March 4, 1:00 PM CST to 9:00 PM CST
Where
Stonewall forecast zone
Reported by
COOP Observer
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557300, 557302, 557313, 557314, 557287, 557286, 557288, 557295, 557289, 557292, 557298, 557301, 557312, 557299, 557284, 557290, 557291, 557293, 557294, 557296, 557317, 557285, 557283, 557297.